Maryland, 2003Flash Flood in Maryland, August 10, 2003
August 10, 2003 · NWS LWX · 1 event in 1 county or zone
5 inches of rain on Howard County during the morning of the 11th. Woodbine Road on the Carroll County line was closed by flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy downpours dropped over 1.5 inches of rain on Howard County during the morning of the 11th. Woodbine Road on the Carroll County line was closed by flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 10, 9:00 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 10, 9:00 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EDT SUN AUG 10 2003
NO MAJOR CHANGES PLANNED WITH MORNING UPDATE. WILL BASICALLY REFRESH
WORDING IN A COUPLE OF GROUPS. CURRENTLY CARRYING SCATTERED TO
LIKELY POPS AND THIS LOOKS GOOD. AIRMASS STILL QUITE MOIST WITH
PWATS AROUND 1.8 AGAIN THIS AM. AREAS OUT WEST RECEIVED SIGNIFICANT
RAINS OVER THE PAST 24 HOURS BASED ON REPORTS AND RADAR ESTIMATES.
RADAR IS FAIRLY QUIET ACROSS THE CWA AT THIS TIME...BUT ONCE STORMS
DEVELOP THEY WILL BE SLOW MOVERS AND CAPABLE OF DROPPING SOME VERY
HEAVY RAINFALL. WILL LEAVE WATCH IN PLACE.
.LWX...
DC...NONE.
MD...FLOOD WATCH THRU THIS EVE MDZ002>003.
VA...FLOOD WATCH THRU THIS EVE VAZ021...VAZ025>031...VAZ036>037.
WV...FLOOD WATCH THRU THIS EVE WVZ048>055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 10:24 AM EST, 26 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON
A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.
SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.
SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.
CPW/MANNING
In the hours before
Special weather statement, Aug 10, 6:13 AM EST, 4 hours 37 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-101315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
713 AM EDT SUN AUG 10 2003
...PATCHY FOG TO AFFECT THE AREA THROUGH MID MORNING...
AMPLE LOW LEVEL MOISTURE AND LIGHT WINDS HAVE COMBINED THIS MORNING
TO PRODUCE SOME FOG ACROSS THE REGION. ALTHOUGH THE FOG IS NOT
WIDESPREAD...VISIBILITY IN SOME AREAS WILL QUICKLY FALL TO LESS THAN
1 STATUE MILE. THE FOG SHOULD START TO LIFT OUT BY 9:30 AM.
MOTORISTS ARE URGED TO SLOW DOWN AND STAY A SAFE DRIVING DISTANCE
BEHIND THE CAR IN FRONT OF YOU.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
CPW
Special weather statement, Aug 10, 10:30 AM EST, 20 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ038>042-050>057-102200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN AUG 10 2003
...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON AND
EVENING...
ABUNDANT MOISTURE IS AVAILABLE IN THE ATMOSPHERE OVER THE MID
ATLANTIC REGION THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE TO THE
WEST IS EXPECTED TO CAUSE SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE AREA.
THE STRONGER SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL. EAST OF THE BLUE RIDGE...WIDESPREAD FLOODING IS NOT
ANTICIPATED AT THIS TIME...BUT ISOLATED POOR DRAINAGE FLOODING IS
POSSIBLE WITH THE STRONGEST ACTIVITY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
CPW/MANNING
Flash Flood, Howard
- When
- August 10, 10:50 AM EST to 12:00 PM EST
- Where
- Howard County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
Woodbine Road on the Carroll County line was closed by flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in New Jersey, August 10, 20032 deaths · 1 event
- Flash Flood in New Hampshire, August 10, 20031 injured · $500,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2003$600,000 · 1 event
- Flash Flooding and Lightning Strike in Virginia, August 10 to 11, 2003$200,000 · 6 events
- Flash Flooding in New York, August 10, 2003$160,000 · 4 events
- Hail and Damaging Winds in Georgia, August 10, 2003$127,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Kansas, August 10, 2003$140,000 · 52 kt wind · 4 events
- Lightning Strikes in New York, August 10, 20031 injured · $100,000 · 2 events
- Flash Flood in Maine, August 10, 2003$150,000 · 1 event
- Hail and Damaging Winds in Iowa, August 10, 2003$87,000 · 56 kt wind · 4 events
- Flash Flooding in New York, August 10, 2003$45,000 · 4 events
- Flash Flood in North Carolina, August 10, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371429.